Wisconsin, 2011

Hail and Damaging Winds in Wisconsin, June 8, 2011

June 8, 2011 · NWS GRB · 6 events in 2 counties and zones

Thunderstorms developed in an unstable air mass ahead of an approaching cold front. The storms produced damaging winds and penny to quarter size hail across east central Wisconsin.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed in an unstable air mass ahead of an approaching cold front. The storms produced damaging winds and penny to quarter size hail across east central Wisconsin. High winds that developed in the wake of the departing line of thunderstorms damaged trees in Manitowoc.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 8, 2:00 AM CST, 8 hours 20 minutes earlier.

Area forecast discussion, Jun 8, 2:00 AM CST, 8 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
300 AM CDT WED JUN 8 2011

.SHORT TERM...TODAY THROUGH THURSDAY. CONVECTIVE POTENTIAL AND
HIGH TEMPERATURES ARE THE MAIN FOCUS FOR THIS FORECAST. WISCONSIN
IS IN THE WARM SECTOR OF A SURFACE LOW PRESSURE SYSTEM OVER
NORTHERN MINNESOTA AT 08Z TODAY. A LOW LEVEL JET IS HELPING TO
PRODUCE SCATTERED THUNDERSTORMS OVER CENTRAL WISCONSIN. THIS
ACTIVITY SHOULD MOVE INTO THE EAST CENTRAL PORTION OF THE STATE BY
DAYBREAK. BEING ELEVATED AND DIURNAL IT SHOULD DIMINISH SHORTLY
AFTER SUNSET.

IT SHOULD BE ANOTHER HOT AND SOMEWHAT HUMID DAY AGAIN TODAY. HIGHS
IN THE UPPER 80S TO LOW 90S LIKELY OVER ALL BUT THE LAKESHORE.
DEW POINTS IN THE 60S WILL COMBINE WITH AFTERNOON HIGHS TO PRODUCE
HEAT INDICES BETWEEN 85 AND 95. A COLD FRONT WILL MOVE ACROSS THE
AREA DURING THE LATE AFTERNOON AND EVENING HOURS. A SCATTERED TO
BROKEN LINE OF THUNDERSTORMS SHOULD ACCOMPANY THE FRONT WITH SOME
POTENTIAL OF SEVERE WEATHER.

THE FRONT WILL BE FOLLOWED BY MUCH COOLER AND DRIER AIR THURSDAY.
HIGHS WILL BE ABOUT 10 DEGREES BELOW NORMAL INSTEAD OF 10 TO 20
DEGREES ABOVE NORMAL.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY
MAIN CONCERN DURING FORECAST PERIOD WILL BE TRYING TO TIME
THE CHANCES FOR SHOWERS AND THUNDERSTORMS. ON THURSDAY NIGHT...
WARM FRONT WILL BE PUSHING NORTHWARD TOWARDS WISCONSIN. THURSDAY
EVENING SHALL BE DRY WITH INCREASING CHANCES FOR SHOWERS AND
THUNDERSTORMS SOUTH AND WEST OF A WAUSAU TO MANITOWOC LINE. ALTHOUGH
SOME SIGNIFICANT TIMING DIFFERENCES BETWEEN 00Z WRF/12Z ECMWF AND THE
00Z GFS/CANADIAN...HAVE TRENDED TOWARD THE QUICKER WRF/ECMWF
SOLUTION. LOOKING AT THE CONVECTIVE PARAMETERS ON FRIDAY...FURTHER
NORTH WARM FRONT AND OVER RUNNING SITUATION SHOULD BRING THUNDERSTORM
ACTIVITY TO THE SOUTHERN HALF OF THE FORECAST AREA. ADDED THUNDERSTORMS
TO THE FORECAST ON FRIDAY. HIGH TEMPERATURES ON FRIDAY A CHALLENGE THIS
MORNING DEPENDING ON QUICKLY PRECIPITATION ARRIVES. SOME LOCATIONS
MAY NOT GET OUT OF THE MIDDLE AND UPPER 50S. A SHARP CONTRAST TO THE
MIDDLE AND UPPER 90S ON TUESDAY.

THE ACTIVITY SHOULD SCATTERED OUT FRIDAY NIGHT...THEREFORE ONLY
CHANCE POPS ARE WARRANTED. SOME INSTABILITY SHOWERS MAY LINGER INTO
SATURDAY OVER THE FAR EAST BEFORE HIGH PRESSURE AND DRIER AIR
WORKS INTO THE REGION.  THE SYSTEM FOR EARLY NEXT WEEK APPEARS SLIGHTLY
SLOWER WITH PRECIPITATION ARRIVING ON MONDAY. DID NOT GET TO SEE
THE
&&

.AVIATION...SCATTERED THUNDERSTORMS EXPECTED EARLY TODAY MAINLY
SOUTH OF A WAUSAU TO GREEN BAY LINE. ADDITIONAL SHOWERS AND
THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING AS A COLD FRONT
MOVES THROUGH THE REGION.

&&

.MARINE...SOME MARINE FOG POSSIBLE TODAY AS AIR WITH 60S DEW POINTS
FLOW OVER THE COLD WATER OF LAKE MICHIGAN. TO DAYS WINDS SHOULD
HAVE ENOUGH OF A WESTERLY COMPONENT TO KEEP MOST OF THE FOG AWAY
FROM SHORE. GUSTY SOUTHWEST WINDS WILL BE SUFFICIENT FOR A SMALL
CRAFT ADVISORY.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

RDM/ECKBERG
Hazardous weather outlook, Jun 8, 4:59 AM CST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
559 AM CDT WED JUN 8 2011

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-091100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
559 AM CDT WED JUN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

HERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF A WAUSAU TO
IRON MOUNTAIN LINE THIS AFTERNOON AND EVENING. DAMAGING WINDS AND
LARGE HAIL ARE THE PRIMARY THREATS.

HOT AND HUMID WEATHER WILL CONTINUE TODAY...BUT IT WILL NOT BE
QUITE AS HOT AS YESTERDAY. HEAT INDICES WILL RANGE FROM THE UPPER 80S
TO MIDDLE 90S.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH FRIDAY NIGHT...BUT
SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED THIS AFTERNOON OR EVENING.

LMZ521-522-541>543-091100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
559 AM CDT WED JUN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND EARLY TONIGHT. SOME OF THE
STORMS COULD BE SEVERE...ESPECIALLY DURING THE AFTERNOON AND
EVENING. FOG COULD CONTINUE TO POSE A HAZARD TO BOATERS AT
TIMES... ESPECIALLY OVER THE LAKE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH FRIDAY
NIGHT...BUT SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 8, 9:38 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1038 AM CDT WED JUN 8 2011

WIZ048>050-081700-
CALUMET-MANITOWOC-WINNEBAGO-
1038 AM CDT WED JUN 8 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 1035 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES SOUTHWEST OF OSHKOSH...MOVING EAST AT 40
MPH.

NICKEL SIZE HAIL...WINDS 40 TO 45 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  ZITTAU...             WAUKAU...             PICKETT...
  OMRO...               FISK...               WINNECONNE...
  LAKE BUTTE DES MORTS...                     BUTTE DES MORTS...
  WITTMAN FIELD...      WINCHESTER...         OSHKOSH...
  LARSEN...             ALLENVILLE...         WINNEBAGO...
  NORTHERN LAKE WINNEBAGO...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

AK
Special weather statement, Jun 8, 10:17 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1117 AM CDT WED JUN 8 2011

WIZ022-038>040-049-050-081715-
BROWN-CALUMET-DOOR-KEWAUNEE-MANITOWOC-OUTAGAMIE-
1117 AM CDT WED JUN 8 2011

...STRONG THUNDERSTORMS DEVELOPING ACROSS EASTERN WISCONSIN AND THE
FOX VALLEY...

AT 1113 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 36 MILES NORTHEAST
OF STURGEON BAY TO STURGEON BAY...TO GREEN BAY...SOUTH TO OSHKOSH.
THE STORMS WERE MOVING EAST AT 50 MPH.

NICKEL SIZE HAIL...WINDS 30 TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE AFFECT THE FOLLOWING COMMUNITIES...

  LUXEMBURG...KEWAUNEE AND ALGOMA...STURGEON BAY AND TWO CREEKS.

GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. STAY
AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

EB

The radar

The Green Bay radar (KGRB), 48 km away, was scanning. The volume nearest the first event began at 16:21 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 1 high wind. Local standard time, as filed.

Hail, Kewaunee

When
June 8, 10:20 AM CST
Where
Kewaunee County, 0.55 mi NNW of Kewaunee
Measured
1 in hail
Reported by
Public
Coordinates
44.458, -87.504

Thunderstorms produced quarter size hail, winds to at least 40 mph and heavy rain in Kewaunee.

Thunderstorm Wind, Manitowoc

When
June 8, 10:21 AM CST to 10:23 AM CST
Where
Manitowoc County, 0.65 mi SSW of Valders
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Newspaper
Coordinates
44.062, -87.887

Thunderstorms winds uprooted a greenhouse at a co-op store in Valders and tore several panels from its roof. Tires were blown across the parking lot and garbage cans were blown more than a block away from the store. The winds took down nearly every flag and banner that had been hanging from a pole in Valders.

Hail, Manitowoc

When
June 8, 10:25 AM CST
Where
Manitowoc County, 2.6 mi SSW of Branch
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.113, -87.781

Thunderstorms produced penny size hail and wind gusts of 40 to 50 mph in eastern Manitowoc County.

Thunderstorm Wind, Manitowoc

When
June 8, 10:25 AM CST
Where
Manitowoc County, 1.71 mi N of St Nazianz
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
44.024, -87.915

Thunderstorm winds tore a metal door and much of the roof from a barn and downed a few tree limbs near St. Nazianz. Small metal pieces from the barn blew a quarter mile away from it. The time of the event is an estimate.

Thunderstorm Wind, Manitowoc

When
June 8, 10:35 AM CST
Where
Manitowoc County, 1.02 mi ESE of Alverne
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.073, -87.712

Thunderstorm winds rolled two semi-trucks as they traveled on Interstate 43 near the U.S. Highway 151 exit. There were also numerous reports of tree branches down in the area.

High Wind, Manitowoc

When
June 8, 10:43 AM CST
Where
Manitowoc forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
44.091, -87.700 (the zone’s center; the record gives no point)

Wind gusts of 60 to 65 mph snapped 4 to 5 inch diameter tree branches in Manitowoc.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321305, 323708, 321306, 323703, 321309, 321310.